Alert archive / Colorado / Tornado Warnings in 2020
Tornado Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 12, 2020, 5:53 PM MDT for Cheyenne County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 5:53 PM MDT (23:53 UTC)
- Expired
- Jul 12, 2020, 6:16 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:15 PM MDT | HAIL 1 | Cheyenne Wells, CO | ESTIMATED TIME OF REPORT FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2904 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188 WFUS53 KGLD 122353 TORGLD COC017-130030- /O.NEW.KGLD.TO.W.0006.200712T2353Z-200713T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Goodland KS 553 PM MDT Sun Jul 12 2020 The National Weather Service in Goodland has issued a * Tornado Warning for... Central Cheyenne County in east central Colorado... * Until 630 PM MDT. * At 553 PM MDT, a confirmed tornado was located 6 miles west of Cheyenne Wells, and is nearly stationary. HAZARD...Tornado and hail up to two inches in diameter. SOURCE...Public confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 151 and 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 3863 10263 3904 10249 3904 10226 3862 10241 TIME...MOT...LOC 2353Z 258DEG 2KT 3879 10246 TORNADO...OBSERVED HAIL...2.00IN $$ JRM
1 follow-up statement
005
WWUS53 KGLD 130016
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
616 PM MDT Sun Jul 12 2020
COC017-130026-
/O.CAN.KGLD.TO.W.0006.000000T0000Z-200713T0030Z/
Cheyenne CO-
616 PM MDT Sun Jul 12 2020
...THE TORNADO WARNING FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL
COLORADO IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3863 10263 3904 10249 3904 10226 3862 10241
TIME...MOT...LOC 0014Z 258DEG 2KT 3879 10244
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 12, 5:25 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 12, 5:25 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 525 PM MDT Sun Jul 12 2020 .UPDATE... Issued at 520 PM MDT Sun Jul 12 2020 Based on current radar trends, increased pops in northern and eastern areas. Also expanded the Severe Thunderstorm Watch one column of counties eastward. && .SHORT TERM...(This evening through Monday night) Issued at 143 PM MDT Sun Jul 12 2020 Across the region this afternoon, skies are mainly sunny with some scattered low/high cloud portions of the area. Temperatures are ranging from the mid 80s into the mid 90s, with an area-wide southerly gradient gusting to 30-40 mph at times. For the remainder of the afternoon hrs into tonight, the focus will be just west of the CWA in central Colorado, where convection is expected to initiate along a dryline then shift east with the arrival of a shortwave, then shift SE later tonight as the convection works over the northern periphery of the strong h5 ridge over the southern portion of the country. SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border west, 40-45kts of bulk shear, and decent mid level lapse rates should allow for strong to severe storms to develop. Large hail parameter does indicate large than 1 inch possible. Severe Thunderstorm Watch will probably be issued for portions of the area later this afternoon, with wind and hail highlights. Precipitation that does shift over the CWA will taper by 06z Monday, allowing for dry conditions thru sunrise Monday and a portion of the morning hours. This will lead into Monday/Monday night where a stronger shortwave moves over the region, triggering a potential stronger round of storms. SPC has highlighted most of the CWA in Slight Risk for wind/hail threats, but last outlook update has the enhanced portion sliding further south, which may change later tonight for portions of the CWA. With the potential for more widespread areal coverage of storms, have increased pops slightly, but still in the chance category due to timing into the CWA. For temps, mid to upper 90s for Monday highs, with 60s for lows tonight and Monday night. .LONG TERM...(Monday night through Sunday) Issued at 143 PM MDT Sun Jul 12 2020 This this period of the forecast the long wave trough continues to reside over the central CONUS, flattening the ridge. The resulting zonal flow over the forecast area will allow an upper level short wave trough to move through each afternoon and evening. The GEFS members show a higher high probability of rainfall occurring Tuesday and Wednesday over the Southeast Colorado extending into the southwest part of the forecast area. The dry line will move east of the forecast area Thursday, through the rest of the period. This lowers confidence of storms occurring due to drier air present behind the dry line, despite the aid of the upper level short wave troughs moving through. Am thinking the best chance for any severe thunderstorms will be Tuesday and Wednesday afternoon and evenings before the dry line is pushed east. The cold front still looks to move through Tuesday, lingering into Wednesday. This may also serve as a focus for storm development Tuesday afternoon over the southwestern part of the forecast area. The hot air mass will return Thursday as the cooler air mass is pushed east of the forecast area. Friday and Saturday relative humidity values will fall close to 15% for the northwest part of the forecast area. Winds are forecast to remain below 25 MPH at this time for that part of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 520 PM MDT Sun Jul 12 2020 Main aviation concern will be chance of thunderstorms early this evening. Based on radar trends, KGLD stands the best chance of being impacted, but storms are moving eastward so will continue to monitor for KMCK. After about 03z, storms should be moving south of the area, with VFR expected at both terminals through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...024 SHORT TERM...JN LONG TERM...JTL AVIATION...024
Hazardous weather outlook, Jul 12, 2:16 PM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 216 PM MDT Sun Jul 12 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for northeast Colorado and adjacent Kansas counties until 900 PM MDT. Marginal and Slight Risk areas for severe thunderstorms are issued for areas mainly along and west of Highway 25. The main area of focus will be in northeast Colorado and adjacent Kansas counties south of Interstate 70. Threats for severe storms to develop will be around 3-9 pm MDT. Main possible weather threats will be wind gusts to 70 mph and hail up to 1 to 2 inches. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Slight Risk for severe storms on Monday July 13th. Thunderstorms developing along the Front Range of the Rockies in Colorado and Wyoming may grow upscale and develop into a squall line capable of producing widespread damaging winds late Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 12, 5:06 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT Sun Jul 12 2020
COZ092-122330-
Cheyenne County CO-
506 PM MDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Cheyenne Wells, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 152 and 169.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3903 10257 3904 10242 3904 10240 3905 10239
3905 10225 3882 10227 3885 10259
TIME...MOT...LOC 2306Z 274DEG 14KT 3894 10249
JRMLocal storm report, Jul 12, 5:14 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 SE LAIRD 40.03N 102.06W
07/12/2020 E2.50 INCH YUMA CO PUBLIC
HAIL WAS MOSTLY NICKEL TO QUARTER SIZE. WIND
GUSTS OF 40 MPH ALSO OCCURRED.
&&Local storm report, Jul 12, 5:15 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 1 SSW WRAY 40.07N 102.23W
07/12/2020 E1.25 INCH YUMA CO PUBLIC
&&Local storm report, Jul 12, 5:18 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST HAIGLER 40.01N 101.94W
07/12/2020 E60 MPH DUNDY NE PUBLIC
&&Special weather statement, Jul 12, 5:34 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT Sun Jul 12 2020
COZ092-122345-
Cheyenne County CO-
534 PM MDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cheyenne Wells, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.
LAT...LON 3874 10250 3888 10255 3903 10250 3900 10205
3888 10204 3864 10205
TIME...MOT...LOC 2334Z 296DEG 15KT 3892 10240
JRMLocal storm report, Jul 12, 5:51 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 WNW VERNON 39.95N 102.31W
07/12/2020 E1.75 INCH YUMA CO PUBLIC
HAIL WAS A LITTLE BIGGER THAN GOLF BALL
SIZE. THIS WAS ESTIMATED AFTER THE HAIL WAS
OUTSIDE IN THE RAIN FOR 10 MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 54 min |
| Jul 12, 3:58 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Jul 12, 4:19 PM MDT | Special Weather Statement | GLD | Yuma | 26 min |
| Jul 12, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 33 min |
| Jul 12, 4:39 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 21 min |
| Jul 12, 4:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| Jul 12, 5:06 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jul 12, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 46 min |
| Jul 12, 5:34 PM MDT | Special Weather Statement | GLD | Cheyenne | 11 min |
| Jul 12, 5:41 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
Nearby
Tornado Warnings in Colorado, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.